Liver transplant: My finger joints locked on my left hand
Hello everyone,
I’m now about 3½ years post liver transplant, and I’m incredibly grateful for my transplant and for the gift of a second chance at life.
Around 10 months after my transplant surgery, the middle joints of four fingers on my left hand became locked. Since then, I have not been able to bend those fingers or make a fist with my left hand.
I have been going to Occupational Therapy for my hand. I have also had X-rays and an ultrasound, but so far, they have not shown a clear cause for the problem.
I’m wondering if anyone else who has had a liver transplant has experienced something similar?
Thank you so much for sharing your experiences.
Interested in more discussions like this? Go to the Transplants Support Group.
Connect

Hi Grateful. I had a liver transplant 2.5 years ago at Mayo Scottsdale. And am also doing about as well as can be expected. I have not had your hand issue nor have heard of that amongst other liver transplant patients I know or talked with. While your hand issue has to be difficult and impactful for life. I am so glad it is not life threatening and that you are still standing . Glad you seem otherwise well and am grateful (as I am ) for your second chance for life and that you have the opportunity to have this challenge and difficult issue. Very best of luck with your hand and in every way ! (----:
-
Like -
Helpful -
Hug
5 ReactionsI am a little over 2 years post liver transplant. I don't have locking of joints but I do occasionally get hand and leg cramps. I attribute the cramps to overworking and/or electrolyte issues which can be exacerbated by Tacrolimus. Staying hydrated and keeping my magnesium, potassium and sodium levels where they need to be has helped me mitigate the cramping issue.
Hope that helps,
Jim
-
Like -
Helpful -
Hug
6 ReactionsHmm, an interesting post. I say that as I am three weeks post a living kidney transplant, and I am experiencing fingers locking on both hands. It usually only lasts several seconds to about a minute as I "gently" try to release them. It has impacted my right hand several times as I opened a water bottle, no fun! This has also happened with my right lower leg as I was trying to get it through shorts. Before my transplant, I was taking Curcumin for severe thumb arthritis, magnesium, and had been on TRT for decades. Both were stopped due to transplant restrictions. The consensus (including AI) is that the stoppage of these, plus the now daily Tacrolimus, has caused a "perfect storm" exacerbating these issues. I am waiting for approval to resume testosterone injections with the hope it helps, since Curcumin is off the table due to its interaction with the Tacrolimus. Here's to continued good health, and finding a solution for your hands/fingers!
PS: My kidney transplant was 8/5/26 at Mayo Clinic, Jacksonville, FL
There are not enough words to describe how fortunate we are to be here and receiving such outstanding care!! I am grateful...!
-
Like -
Helpful -
Hug
6 ReactionsJust a quick follow up: two TRT injections (.5ml) ~14 days apart has helped immensely. That, combined with my body adjusting to the transplant medications, has significantly reduced the negative side effects!
-
Like -
Helpful -
Hug
3 Reactions@michael219, fantastic news. I hope relief continues. Thanks for posting a followup.
-
Like -
Helpful -
Hug
1 ReactionI am 19 months post liver transplant with Mayo Clinic Phoenix. About 3 months post I started experiencing severe joint pain in my shoulders, as well as chronic pain in my upper arms. I could not raise either of my arms much more than chest level. It was most likely caused by Tacrolimus, and thank goodness it subsided at about 10 months post.
I truly hope you feel better very soon. ☺️
-
Like -
Helpful -
Hug
2 Reactions@grateful76 I had a liver transplant nearly 5 years ago and have been basically well. I sometimes experience cramping in my hands, feet or legs. I am told this relates to tacrolimus and interference with electrolytes. I find that keeping well hydrated, taking magnesium at night, exercise and relaxation techniques help me. Best wishes to you.
-
Like -
Helpful -
Hug
1 ReactionI am six years post Liver transplant and I have a similar thing on my ring finger and my pinky finger on my right hand lock up and so does my thumb on my right hand, but I’m on cyclosporine, I recently had an MRI and they think I might have a pinched nerve so I’m gonna get some injections in my neck with the pain intervention team to see if that helps & I started physical therapy this week, but this has been going on for a year and I just got around to doing something about it. I talked to the Mayo Clinic when I was there in Rochester last year and they didn’t feel like it was related to cyclosporine and wanted me to follow up with a neurosurgeon.
-
Like -
Helpful -
Hug
1 ReactionHi there. Im 2 years out and I Experienced the same difficulties. Joints in my hands, knees, and feet. The hands and feet went away but I cant sit on my knees anymore. The pain is something I live with everyday. When I get on them, they just feel like I cant go any further like there gonna blow out. I started stretching them and going further and further everytime painfully but now I have mobility. Its from the immune suppressant medication I do believe. But now I know I wasnt going crazy. I thought I had gotten arthritis through out my whole body. Very painful!!!! The hands though that is very painful. Ill keep you in my prayers.
-
Like -
Helpful -
Hug
1 Reaction